Any help appreciated

My husband has had AF for many years although it was only diagnosed last year. He doesn't get too many episodes usually maybe once a month or less sometimes but they are getting worse. He's currently on warfarin in preparation for an ablation (hopefully within the next couple of months). He also takes bisoprolol 2.5mg which he stop taking soon as he's constantly tired and has a heart rate of around 45. He has just been prescribed flecainide instead.

Two days ago he had a bubble contrast followed by a transoesophageal echocardiogram which showed a PFO and an atrial septal aneurysm.

Having read that lots of people require several ablation procedures before success I have to wonder if this is the right thing for him to do. I know that his AF will get worse over the years but for now he's not too bad and I'm quite worried that it could make it worse.

Also he always feels tired and sometimes dizzy or 'spaced out' (he actually lost his balance and fell downstairs once) and he wonders if this is to do with his heart problems.

I'd appreciate any help or advice as we are relatively new to this and not too sure about the best way forward.

many thanks

3 Replies

oldestnewest
  • Hi Lotus Buddha, and welcome to the forum.

    Gosh a whole loads of complex questions, I will try, and if I miss any feel free to yell.

    He's on warfarin, Good that's really important.

    He is or has switched from Bisoprolol to Flecanide?, Bisoprolo is a rate control drug, and we are all different but some people get on well with it, others get a lot of tiredness. Flecanide is a rhythm control drug which rather than lowering the heartbeat (at 45 don't want it any lower) controls the heart rhythm, so it sounds like it might be better for him

    Both the PFO and the aneurysm increase the risk of stroke, so the really important things for him is the warfarin, he needs to keep anti-coagulated and it sounds like he will need to stay on warfarin for a whiel

    I don't feel comfortable advising on the ablation, all I would say is that with his atrial challenges of the PFO and an aneurysm, I would be looking at a fairly minimally invasive procedure which would take a close look at what was happening and try and repair what they can. For me the ablation is that procedure, but you need to really understand the risks and the rewards of the procedure and that's best understod by reading the AFA pages on ablations, and then discussed with your doctor.

    The tired and dizzyness? could be drug related they are know side effects of Bisoprolol, he might feel a lot better on the flecanide, and this might go away.

    So couple more things.

    Read read read, especially the AFA website they have loads if information for you that you need to look at.

    Make lists of questions, you will either find the answers or you can ask your doctor/cardio, or your friendly AF Forum.

    Welcome again to the forum, and wishing your hubbie the best, hope I have helped

    Ian

  • Many thanks for the reply Ian. He's changing from bisoprolol to flecainide this week as he's just got his prescription, this should help as the tiredness has become worse since taking bisoprolol although he was dizzy and tired before having any medication.

    I'll check out the website and thanks again x

  • Had an ablation in 2010 and have to date found it brilliant. Understand AF can return and no data to say whether your stoke risk is reduced with ablation. Also have been put on warfarin permanently, and got really fed up of attending clinic every 2/3 weeks for INR test. So, have purchased INR tester - cost £299. all other costs paid for by surgery. Again brilliant, can take my reading when convenient for me and as often as I wish. Best wishes. Beano 2012

You may also like...